Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

July 25, 2005Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2005, 1:25 PM MDT for Duchesne County, Utah. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 1:25 PM MDT (19:25 UTC)
Expired
Jul 25, 2005, 2:07 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 214 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:50 PM MDTHAIL 1Altamont, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 251925
SVRSLC
UTC013-252015-
/O.NEW.KSLC.SV.W.0053.050725T1925Z-050725T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
125 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ROOSEVELT

* UNTIL 215 PM MDT

* AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES NORTHWEST OF ROOSEVELT...OR ABOUT 16
  MILES NORTH OF DUCHESNE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROOSEVELT AND 6 MILES NORTHEAST OF MYTON BY 210 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4050 11030 4035 11042 4015 11005 4035 10989

$$

SMITH
2 follow-up statements
000 
WWUS55 KSLC 251939
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT MON JUL 25 2005

UTC013-252015-
/O.CON.KSLC.SV.W.0053.000000T0000Z-050725T2015Z/
DUCHESNE UT-
138 PM MDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MDT FOR EAST
CENTRAL DUCHESNE COUNTY...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF BLUEBELL...OR
ABOUT 11 MILES NORTHWEST OF ROOSEVELT...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF ROOSEVELT BY 150 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4050 11030 4035 11042 4015 11005 4035 10989

$$

BARJENBRUCH
000 
WWUS55 KSLC 252007
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 PM MDT MON JUL 25 2005

UTC013-252016-
/O.CAN.KSLC.SV.W.0053.000000T0000Z-050725T2015Z/
DUCHESNE UT-
206 PM MDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
IS CANCELED...

THE STORM HAS WEAKENED AND MOVED EAST OUT OF THE AREA.

LAT...LON 4050 11030 4035 11042 4015 11005 4035 10989

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:30 AM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 9:30 AM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT MON JUL 25 2005

.SYNOPSIS...A DRYING TREND IS UNDERWAY ACROSS THE STATE TODAY...WITH
COOLER AIR MOVING IN TONIGHT AND LASTING THROUGH TUESDAY. HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR THE LATTER PART OF THE
WEEK.

&&

.DISCUSSION...HEAVIEST SHOWERS/THUNDERSTORMS OVER SOUTHEASTERN UTAH
THIS MORNING DEPARTING. GOT A 0.85 INCH REPORT FROM HITE MARINA ON
LAKE POWELL THIS MORNING...AND MANY SIMILAR REPORTS FARTHER
EAST...PROMPTING FLASH FLOOD WATCH FROM GJT. WILL KEEP CLOSE EYE ON
INCOMING REPORTS THIS MORNING...BUT MOST OF THE ACTIVITY IS/WILL BE
OCCURRING FAR ENOUGH EAST TO LEAVE OUT SLC ZONES. RAINFALL REPORTS
WEST OF LAKE POWELL ARE IN THE 0.10 TO 0.25 RANGE.

DISTINCT LEADING EDGE OF DRY AIR ALOFT EXTENDS FROM UTAHS DIXIE
NORTHEASTWARD INTO SOUTHWEST WYOMING. LOWER LEVELS NOT QUITE AS
CLEAR CUT. BANDS OF MOISTURE...EACH ONE A BIT WEAKER...MOVING ACROSS
UTAH AT TIME. ATMOSPHERE BECOMING DRIER WITH EACH BAND THE FINAL
BAND...AND SURFACE COLD FRONT CURRENTLY THROUGH KENV...28F
DEWPOINT...BUT NOT YET THROUGH KELY...53F DEWPOINT. FRONT WILL
CONTINUE EASTWARD AND SCOUR OUT REMAINING MOISTURE. DO EXPECT
AFTERNOON CONVECTION TO BE MOST PREVALENT ACROSS SOUTHEAST UTAH
TODAY WITH COLD FRONT PASSAGE HELPING TO MAXIMIZE LIFT DURING MAX
HEATING. AGAIN...WILL HOLD OFF ON FLASH FLOOD STATEMENTS FOR NOW
WITH MOST OF THE ACTIVITY TOO FAR EAST.

REALLY NICE WEATHER ON TAP FOR TUESDAY/WEDNESDAY...HIGHS IN THE
80S/LOW 90S ACROSS NORTHERN UTAH...INCREASING TO NEAR 100 IN DIXIE.
700MB TEMPS GENERALLY IN THE SINGLE DIGITS FOR NORTHERN
UTAH...ENJOY ISOLATED CONVECTION STILL POSSIBLE SOUTHEAST UTAH WITH
LINGERING MOISTURE.

HIGH REBUILDS FROM THE WEST STARTING THURSDAY...WITH ANOTHER GRADUAL
INCREASE IN MOISTURE INTO THE WEEKEND. NOT NEARLY AS WARM AS LAST
WEEK...BUT GUIDANCE IN AGREEMENT WITH THE WARMUP.

&&

.FIRE WEATHER...DRIER/COOLER AIR WILL SPREAD OVER NORTHERN UTAH
TODAY WITH LITTLE IF ANY CONVECTION. SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED OVER THE EASTERN HALF OF THE STATE...BUT
WITH ABUNDANT MOISTURE IN PLACE...EXPECT PRIMARILY WET
THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS.

&&

.AVIATION...TIMING OF ONSET OF NORTHWESTERLIES AT SLC A BIT TRICKY
AS WEAK FRONTAL BOUNDARY LURKING OUT OVER DUGWAY. FRONTS TEND TO
HANG UP ALONG THE OQUIRRHS...SO THE WIND SHIFT THIS MORNING MAY BE A
BIT DELAYED. STILL EXPECT IT NEAR IN THE 17-18Z TIMEFRAME. A BIT
GUSTY OUT OF THE NORTHWEST THIS AFTERNOON WITH LAKE BREEZE
ENHANCEMENT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SMITH
Hazardous weather outlook, Jul 25, 6:00 AM MDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT MON JUL 25 2005

UTZ012>014-016>021-251300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
600 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN OVER SOUTHERN UTAH. LOCALLY HEAVY RAIN IS
POSSIBLE WITH SOME OF THESE SHOWERS AND THUNDERSTORMS ESPECIALLY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A RIDGE OF HIGH PRESSURE WILL REDEVELOP MIDWEEK AND MOVE EAST OF THE
AREA FOR THE WEEKEND. MONSOONAL MOISTURE WILL AGAIN MOVE NORTHWARD
OVER THE STATE BEGINNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN SALT LAKE CITY.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:48 PM MDTFlash Flood WarningSLCEmery57 min
Jul 25, 3:39 PM MDTFlash Flood WarningSLCIron66 min
Jul 25, 3:45 PM MDTFlash Flood WarningSLCEmery60 min
Jul 25, 4:45 PM MDTFlash Flood WarningSLCIron60 min
Jul 25, 5:07 PM MDTSevere Thunderstorm WarningSLCEmery27 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.